Taiwanese Journal of Mathematics


Chi-Cheung Poon

Full-text: Open access


We study solutions of the equation \begin{equation*} \begin{aligned} & u_t = \sum^n_{i,j=1} {\partial \over \partial x_j} \left(a^{ij} {\partial \over \partial x_i} u^m \right) + h u^p \quad\quad {\rm on}\quad \Omega \times(0,T) \\ & u = 0 \quad\quad {\rm on} \quad \partial \Omega \times (0,T),\end{aligned} \end{equation*} where $\Omega$ is a bounded domain in $\mathbb{R}^n$ with smooth boundary, and $a^{ij} = a^{ij}(x)$ is uniformly positive definite and $h = h(x) \gt 0$ on $\Omega$. When $$0 \lt m \lt 1 \lt p \lt m + \frac{2}{n+1} \quad \textrm{or} \quad 1 \lt m \lt p \leq m + \frac{2}{n+1},$$ we will show that if $u$ is a non-nagative solution and blows up at $T$, then $$u(x,t) \leq C |T-t|^{-1/(p-a)}.$$ The proof relies on rescaling arguments and some, old and new, Fujita-type results.

Article information

Taiwanese J. Math., Volume 16, Number 3 (2012), 839-856.

First available in Project Euclid: 18 July 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35K55: Nonlinear parabolic equations

quasilinear parabolic equations blows up


Poon, Chi-Cheung. BLOW-UP RATE FOR NON-NEGATIVE SOLUTIONS OF A NON-LINEAR PARABOLIC EQUATION. Taiwanese J. Math. 16 (2012), no. 3, 839--856. doi:10.11650/twjm/1500406660. https://projecteuclid.org/euclid.twjm/1500406660

Export citation


  • K. Ammar and P. Souplet, Liouville-type theorems and universal bounds for nonnegative solutions of the porous medium equation with source, Discrete and Continuous Dynamical Systems, Series A, 2 (2010), 665-689.
  • E. DiBenedetto, Continuity of weak solutions to a general porous media equation, Indiana Univ. Math. J., 32 (1983), 83-118.
  • M. Fila and P. Souplet, The blow-up rate for semilinear parabolic problems on general domains, Nonlinear Differ. Equ. Appl., 8 (2001), 473-480.
  • A. Friedman and B. McLeod, Blowup of positive solutions of semilinear heat equations, Indiana Univ. Math. J., 34 (1985), 425-447.
  • H. Fujita, On the blowing up of solutions of the Cauchy problem for $u_t=\triangle u + u^{1+\alpha}$, J. Fac. Sci. Univ. Tokyo Sec. IA Math., 13 (1966), 105-113.
  • V. A. Galaktionov et al., On unbounded solutions of the Cauchy problem for a parabolic equation $u_t=\nabla(u^\sigma \nabla u) + u^\beta$, Dokl. Akad. Nauk SSSR, 252 (1980), 1362-1364; English translation: Sov. Phys. Dokl., 25 (1980), 458-459.
  • V. A. Galaktionov, Blow-up for quasilinear heat equations with critical Fujita's exponents, Proceedings of the Edinburgh Mathematical Society, 124A (1994), 517-525.
  • B. Gidas and J. Spruck, Global and local behavior or positive solutions of nonlinear elliptic equations, Comm. Pure Appl. Math., 34 (1981), 525-598.
  • B. Gidas and J. Spruck, A priori bounds for positive solutions of nonlinear elliptic equations, Comm. Partial Differential Equations, 6 (1981), 883-901.
  • Y. Giga and R. V. Kohn, Characterizing blowup using similarity variables, Indiana Univ. Math. J., 36 (1987), 1-40.
  • B. Hu, Remarks on the blowup estimate for solution of the heat equation with a nonlinear boundary condition, Differential Integral Equations, 9 (1996), 891-901.
  • T. Kawanago, Existence and behaviour of solutions for $u_t=\Delta(u^m) + u^l$, Adv. Math. Sci. Appl., 7 (1997), 367-400.
  • G. G. Laptev, Nonexistence of solutions for parabolic inequalities in unbounded cone-like domains via the test function method, J. Evol. Equ., 2 (2002), 459-470.
  • S. Lian and C. Liu, On the existence and nonexistence of global solutions for the porous medium equation with strongly nonlinear sources in a cone, Arch. Math., 94 (2010), 245-253.
  • P. Meier, Blow-up of solutions of semilinear parabolic differential equations, ZAMP, 39 (1988), 135-149.
  • K. Mochizuki and K. Mukai, Existence and nonexistence of golbal solutions to fast diffusions with source, Methods and Applications of Analysis, 2 (1995), 92-102.
  • R. Mochizuki and R. Suzuki, Critical exponent and critical blow-up for quasilinear parabolic equations, Israel J. Math., 98 (1997), 141-156.
  • P. Polacik, P. Quittner and P. Souplet, Singularity and decay estimates in superlinear problems via liouville-type theorems, Part II: Parabolic equations, Indiana Univ. Math. J., 56 (2007), 879-908.
  • C.-C. Poon, Blow-up of a degenerate non-linear heat equation, Taiwanese J. Math., 15 (2011), 1201-1225.
  • Y. Qi, On the equation $u_t=\Delta u^\alpha+u^\beta$, Proceedings of the Royal Society of Edingburgh, 123A (1993), 373-390.
  • P. E. Sacks, Continuity of solutions of a singular parabolic equation, Nonlinear Analysis, 7 (1983), 387-409.
  • P. Souplet, An optimal Louville-type theorem for radial entire solutions of the porous medium equation with source, J. Differential Equations, 246 (2009), 3980-4005.
  • M. Winkler, Blow-up of solution to a degenerate parabolic equation not in divergence form, J. Differential Equation, 192 (2003), 445-474.
  • M. Winkler, Blow-up in a degenerate parabolic equation, Indiana University Math. J., 53 (2004), 1415-1442.